Unexpected infant deaths associated with use of cough and cold medications. Mary E Rimsza, Susan Newberry. Pediatrics 2008;122:318-322. (from Tucson and Phoenix AZ)
Review from Winter 2009 issue
The study authors described socioeconomic risk factors for giving over-the-counter (OTC) cough and cold medications (CCMs) as they related to unexpected infant death cases in Arizona during 2006. Using cases from the Arizona Child Fatality Review Program (CFRP) that reviews all unexpected infant deaths, the authors looked retrospectively at all infants who died unexpectedly and had autopsy and postmortem toxicology done. Of the 90 unexpected infant deaths in Arizona in 2006, 42 were determined to be attributable to suffocation or other injury and were excluded from the study. Of the remaining 48 children, autopsy and toxicologic information was only available on 21.
The study found that ten of the 21 infants had evidence of recent administration of OTC CCMs prior to death. The article details these cases. There was disagreement between the Medical Examiner (ME) and Child Fatality Review (CFR) teams on the cause of death in four of these cases. All ten infants had cough and cold symptoms at time of death, with only four having seen a clinician for their illness. Only one had been prescribed OTC CCMs.
Eight of ten infants were from minority groups and five of the ten families spoke limited English. In nine of the ten cases, multiple social risk factors were present. Poverty was a risk factor for all the families. Nine of the ten families were on public insurance programs and one family was uninsured.
The authors conclude that concerns regarding the role OTC CCMs may have in the ten infant deaths are valid. They maintain that OTC CCMs should not be given to infants since they may be harmful and there is no evidence that they work. The authors note that, despite warnings on their labels, parents are giving these drugs to infants without consulting clinicians. They suggest more education is needed to decrease the use of OTC CCMs in infants.
Reviewed by Christopher C. Stewart, M.D.
Reviewer’s Note: A big question around the OTC CCM and unexplained infant death association is whether there is causality. The FDA has warned against using these medicines in children less than two years old. This study, like many others, finds an association but not causality. In all the cases reviewed here, poverty was associated as well.
It would be helpful to know the baseline prevalence of OTC CCM use in the general population of infants. This study also reveals that, even with a state-wide CRFP system set up, less than half of the infants eligible for this study actually had autopsy and toxicology done. (Possibly this was due to resource constraints of the Medical Examiners’ offices.) Including data about OTC CCMs in both scene and historical investigations, as well as in toxicology studies, would be helpful as this association is further investigated.
Many of the more than ten common components in OTC cough preparations have theoretical mechanisms of action to cause respiratory, cardiac, or other problems. The varied ingredients make it hard to determine which one, or which combination, could be the most problematic. The advice that infants not be given any of these products is prudent.
|“||(It is) …a pleasure to participate in this worthwhile effort to accomplish both medical education on child abuse and the prevention of cruelty to children.”|
|-- Deborah S. Ablin, M.D.|